A Concerta overdose is dangerous. It’s important to know what one looks like, so you can offer help when needed and lessen the potential for long-term damage.
Can You Overdose on Concerta?
Anyone can overdose on Concerta. In fact, stimulant medications like this are responsible for rising rates of overdose deaths.
In 2021, almost 33,000 Americans died from an overdose of prescription stimulants. These drugs are very powerful, and they can be responsible for death, even in people who have used these drugs for long periods.
Typical Concerta Overdose Symptoms
Concerta works on the central nervous system. Most overdose symptoms are related to this function, and some can be severe.
Typical signs of a Concerta overdose include the following:
- Fast heartbeat
- Heart palpitations
- High body temperature
- Tremors or twitching muscles
Some of these symptoms are easy to spot. The person may look sweaty, twitchy, or agitated. They may vomit or slip into a coma. But some symptoms are invisible. You may not know about them until someone tells you about how they’re feeling.
Concerta Overdose Risk Factors
Anyone can experience a Concerta overdose. A dose that’s large enough to overwhelm the central nervous system can cause health problems in anyone.
But researchers say that people who overdose on any drug often share the following characteristics:
- Injecting drugs rather than swallowing them
- Using several drugs at once
- Poor mental health
- Unstable housing
- Witnessing an overdose
Some people who overdose on Concerta abuse their drug. They take larger doses than recommended, or they use their drug doses very close together. Others mix Concerta with other substances of abuse like alcohol, benzodiazepines, or opioids.
Others who overdose do so unintentionally. They take two doses at once mistakenly, or they start a higher dose per their doctors and ingest too much.
How Much Concerta Cause an Overdose?
Researchers haven’t published studies with clear answers about how much Concerta causes an overdose. They know people can overdose. But the amount that’s safe for one person could be deadly for another.
After long-term use, your body becomes accustomed to the drug. Tolerance develops, meaning that you must take more to get the same effect. People with a high drug tolerance can take staggering amounts that would kill others.
How to Spot a Concerta Overdose
The common signs of Concerta overdose mentioned above are a clear roadmap. If you notice these signs, or someone tells you they’re feeling such from drugs, it’s time to take action.
Since Concerta can cause collapse, some people may not be awake and aware. They may not answer your questions clearly or feel capable of talking at all. But you may notice drug paraphernalia around them, or they may have empty pill bottles near them.
What to Do During a Concerta Overdose
A Concerta overdose is serious. Take the symptoms seriously, and take action when they appear.
If the person has the following symptoms, call 911:
- Inability to breathe
Tell the operator that you think you’ve witnessed a Concerta overdose. Describe the symptoms you see. The operator may give you instructions to keep the person safe until help arrives.
If the person is awake, aware, and able to talk to you, call the poison control helpline at 1-800-222-1222. Tell the operator how much Concerta the person took, and ask what to do next. You may be encouraged to take the person to the hospital.
No medication can reverse a Concerta overdose, but doctors can use medications to address your symptoms. Recovering in a quiet space that has few triggers can be useful too.
After the person recovers, find an appropriate treatment program. Consider the overdose a clear sign that the drug use is problematic, and get help for the issue as quickly as possible.
- Stimulant overdose Centers for Disease Control and Prevention. Published August 23, 2023. Accessed September 21, 2023
- Concerta U.S. Food and Drug Administration. Published March 2007. Accessed September 21, 2023.
- Risk Factors for Drug Overdose in Young People: A Systematic Review of the Literature Lyons RM, Yule AM, Schiff D, Bagley SM, Wilens TE. J Child Adolesc Psychopharmacol. 2019;29(7):487-497. doi:10.1089/cap.2019.0013
- Methylphenidate poisoning: An evidence-based consensus guideline for out-of-hospital management Sharman E, Erdman A, Cobaugh D, et al. Clinical Toxicology. 2007;45(7):737-752.
- Methylphenidate U.S. National Library of Medicine. Published January 15, 2022. Accessed September 21, 2023.